Gastrointestinal complications of Waldenstrom macroglobulinemia (WM) are unusual but often treatable. We report a case of WM associated with significant gastrointestinal involvement manifest as chronic diarrhea with protein-losing enteropathy and recurrent venous thromboses. Small bowel biopsy was negative for amyloidosis but revealed intestinal lymphangiectasia with deposition of monoclonal IgM. The patient was treated with cyclophosphamide, vincristine, and prednisone with rapid and complete resolution of the peripheral edema and diarrhea. We follow the case report with a retrospective analysis of patients with WM and gastrointestinal symptoms seen at our institution, and review the available literature on this unusual association. An increased awareness of the gastrointestinal manifestations of WM may help to explain and to treat the chronic, debilitating, and potentially life-threatening symptoms in patients with this lymphoproliferative disorder.
ASJC Scopus subject areas